Wyoming, 2022

High Wind in Wyoming, May 9, 2022

May 9, 2022 · NWS RIW · 2 events in 2 counties and zones

An 89 mph gust occurred at the Split Creek RAWS site in the western Bighorn Mountains. Wind gusts as high as 61 mph also occurred along Hat Six Road to the east of Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An 89 mph gust occurred at the Split Creek RAWS site in the western Bighorn Mountains. Wind gusts as high as 61 mph also occurred along Hat Six Road to the east of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 9:45 AM MST, 55 minutes earlier.

Area forecast discussion, May 9, 9:45 AM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1045 AM MDT Mon May 9 2022

.SHORT TERM...Today through Tuesday
Issued at 233 AM MDT Mon May 9 2022

Precipitation will continue from Sweetwater County to Natrona and
southern Johnson counties for the next several hours. The rain/snow
line is basically along the Divide, with snow falling over the
eastern half of Sweetwater County (including the I-80 corridor).
This wave of precipitation will begin to end from south to north, as
this latest shortwave begins to exit toward the northeast. At the
same time, precipitation from northern UT will move over Lincoln
County in the form of snow. Snow showers will also begin to develop
over Yellowstone and the Tetons during the predawn hours. These
showers will continue through the rest of the morning.

The pattern resets again today in the wake of the aforementioned
second trough, with the jet reorienting back over the Cowboy State.
This will aid in the redevelopment of the snow showers across the
west. Winds will once again quickly increase during the predawn
hours as well, this time across southern portions (in the wake of
the departing shortwave). West to southwest winds, with gusts up to
35 mph, will occur over this area by 15Z, increasing to gusts of
40 to 50 mph by 18Z. These winds will spill into Natrona County
by this time, with gusts near 50 mph occurring this afternoon.
The rest of the CWA will have gusts of 20 to 30 mph.
Precipitation will end over Johnson and Natrona counties later
this morning. As previously mentioned, snow showers will occur
across western portions this morning and continue through the day
today, with accumulations remaining minor and staying mainly on
grassy areas. Reductions in visibility and slushy roads will be
the main impact from these showers. Snowfall amounts of 2 to 4
inches will occur in the mountains. Showers will spread across
the north this afternoon in the form of rain, as the left front
quadrant of the jet moves overhead. Temperatures today will be 10
to 20F below normal, with the colder temperatures occurring west
of the Divide.

Precipitation will end across these areas this evening, as
instability and moisture decrease. A developing closed low will dig
over northern CA tonight into Tuesday. This will back the flow aloft
in a more southwesterly direction over the Cowboy State. Any shower
or thunderstorm activity Tuesday will be very isolated and be mainly
confined to areas west of the Divide. However, there will be enough
mid level moisture to keep skies partly to mostly cloudy. South to
southwest winds will increase by mid to late morning across southern
portions, as a result of the backing winds aloft. These winds will
spread east of the Divide during the afternoon. Gusts of 25 to 40
mph will occur Tuesday afternoon, with the stronger winds occurring
over the Wind Corridor. These winds will also cause temperatures to
rise, with 60s returning to areas east of the Divide and Sweetwater
County despite the cloud cover.

.LONG TERM...Tuesday night through Sunday
Issued at 233 AM MDT Mon May 9 2022

The period begins with a southwest-northeast oriented jet focused
over western WY. Dry air in the mid to upper levels from the
Desert Southwest will be advected into the area clearing things
out on Wednesday. This will allow temps to rise into the mid 70s
along the Wind Corridor, especially with 700mb temps around 8C.
Across the southern half of WY, gusts above 30 mph are likely
Wednesday afternoon where the greatest temp/pres gradient exists.
Heading into Wednesday night, a 500mb shortwave/closed low rises
up from southern NV and 700mb winds become southeasterly bringing
in Gulf moisture from the High Plains. In response, instability
increases east of the Divide with the highest CAPE values around
500 J/kg in eastern portions of the CWA. With this being
overnight, it should limit any potential for strong to severe
thunderstorms. RH values below 20% and 20 mph winds Wednesday
afternoon suggest elevated fire weather conditions, but with
recent rainfall and greenup occurring across WY it will limit fire
potential. Thursday morning through the afternoon will be the
timeframe for widespread precip as the trough axis passes through.
700mb temps only drop to -3C at best, so lower elevations will
see rain in the morning, with rain and isolated thunderstorms in
the afternoon thanks to some daytime heating and instability.

Right on the heels of the previous system comes the next one Friday
into Friday night. This looks like a quick moving shortwave that
could provide a short burst of precip for western mountains and
the northern half of the CWA. Initial thinking is for mostly snow
with 700mb temps around -6C through the event. Not expecting much
precip for lower elevations, however higher elevations could see a
few inches of snow. Widespread cloud cover and showers should
moderate temps on Thursday and Friday with highs only in the upper
50s and low 60s for most lower elevations. Finally by Saturday, a
ridge develops over the Pacific Northwest and moves east over WY
by Sunday. This will result in a warming trend into next week with
a little weak shortwave possible on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1045 AM MDT Mon May 9 2022

Current storm system is starting to move out of the forecast area.
The area of snow from SW WY to Casper area has dissipated with just
a few showers hanging on through about 09/20Z.  Western into
northern WY will continue to see isolated to scattered showers
through the day however, with VFR/MVFR conditions and isolated IFR
under any heavier showers.  Winds are again expected to be somewhat
strong with gusts of 25 to 35 kts this afternoon into the early
evening. Shower activity will diminish by 10/03Z from KJAC to KCOD
as skies clear from south to north overnight.  Winds will be
generally light overnight and then increase again by mid- to late-
morning Tuesday as the general flow becomes more southerly. Gusts of
25 to 35 kts are likely again.  Far NW WY may see isolated showers
Tuesday afternoon, but most of the area will only see thin high
clouds.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 233 AM MDT Mon May 9 2022

Rain and snow showers will end after sunrise over zones
279/280/281/289. Snow showers will occur over western zones
through the day today. Rain showers will also spread across the
Bighorn Basin and the Bighorns this afternoon. Precipitation will
end across the area this evening. West to southwest winds will
increase across the south this morning, spreading into zone 280 by
mid morning. These winds will also impact zones 281 and 283 this
afternoon. Gusts of 30 to 50 mph will occur in these areas this
afternoon, with the stronger winds occurring over zones
279/280/289. These winds will subside this evening, before
increasing again late Tuesday morning. Winds will become more
south-southwest, with gusts of 25 to 40 mph occurring over all but
far northern portions of the forecast area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 9, 1:38 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
238 AM MDT Mon May 9 2022

WYZ001>020-022>030-100845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
238 AM MDT Mon May 9 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Rain and snow showers will end across Sweetwater, Natrona and
Johnson counties a few hours after sunrise this morning. Snow
showers will occur across western portions, before ending this
evening. Rain showers will spread across the north this
afternoon. Reductions in visibility and slushy roads will be the
main impacts over the western passes. Minor accumulations, mainly
in grassy areas, will be possible in the western valleys.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Wednesday...Elevated fire weather conditions are
possible in Sweetwater and Natrona counties due to low humidity
and westerly wind 20 to 35 mph.

Thursday through Friday...A couple of systems bring showers and
isolated thunderstorms to the area. It will remain breezy as
gusts of 30 mph are possible for most of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 9, 5:54 AM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
654 AM MDT Mon May 9 2022

WYZ012-024-092100-
Teton and Gros Ventre Mountains-Salt River and Wyoming Ranges-
654 AM MDT Mon May 9 2022

...Accumulating Snow Today...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snow. Accumulations 2 to 4 inches.

* WHERE...Teton, Gros Ventre, Salt River, and Wyoming ranges.

* WHEN...Today, ending this evening.

* ADDITIONAL DETAILS...Teton Pass and Salt River Pass will see
  accumulating snowfall through morning commute. Plan your travel
  accordingly. While snow continues today, the best chance for
  accumulations will be through about sunrise this morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Bighorn Mountains West

When
May 9, 10:40 AM MST
Where
Bighorn Mountains West forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
May 9, 1:42 PM MST to 3:42 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025949, 1025951.